Watch out for supplements, drugs

Travel deals

You may think "natural" herbal supplements are benign and safe, but for those taking some common prescription medications, they could create a danger.

A study in the current issue of the medical publication International Journal of Clinical Practice found that several herbal and dietary supplements such as St. John's Wort, ginkgo and Echinacea may cause "potentially harmful drug interactions" when taken by those who also take some widely prescribed medications. Among the prescription drugs with the most interactions were insulin and the blood-clot fighters warfarin and ticlopidine.

Researchers said combining medicines and supplements can cause "major interactions," including heart problems, chest pains and abdominal pain.

The study recommends that physicians always ask their patients about supplements they are taking. Patients should bring a list of over-the-counter drugs and supplements they use when visiting their doctor.

advertisement | advertise on newsday

Newsday on social media

@Newsday

advertisement | advertise on newsday